Florida, 2007

Funnel Cloud in Florida, August 26, 2007

August 26, 2007 · NWS MLB · 1 event in 1 county or zone

Widespread sea breeze pulse thunderstorms produced some hail and a funnel cloud report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Widespread sea breeze pulse thunderstorms produced some hail and a funnel cloud report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 26, 12:55 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 26, 12:55 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
155 PM EDT SUN AUG 26 2007

.DISCUSSION...

CURRENT/TONIGHT...EAST COAST SEA BREEZE MOVING INLAND FROM SOUTHERN
VOLUSIA COUNTY SOUTHWARD EARLY THIS AFTERNOON. ASSOCIATED SHOWER AND
STORM ACTIVITY FROM SOUTHERN BREVARD COUNTY SOUTHWARD CONTINUES TO
MOVE NORTH ALONG THE BOUNDARY. WATER VAPOR IMAGERY SHOWS DRIER AIR
NOSING INTO THE SOUTHERN PENINSULA FROM THE EAST AND EXPECT THIS
TREND FOR DRIER AIR INFILTRATE NORTH AND WESTWARD TO CONTINUE
OVERNIGHT INTO OUR SOUTHERN ZONES. SHOWER AND STORMS WILL INCREASE
IN COVERAGE THROUGH LATE THIS AFTERNOON ESPECIALLY ACROSS THE
INTERIOR AND NORTHWARD AS SURFACE HEATING INTENSIFIES...HIGHER
MOISTURE CONTENT AND BOUNDARY COLLISIONS. STEERING FLOW REMAINS WEAK
AND EXPECT SLOW DRIFT OF CELLS TO THE NORTH/NORTHWEST. SOME AREAS
WILL EXPERIENCE LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND
LIGHTNING AND SOME GUSTY WINDS. STORMS WILL FINALLY WIND DOWN LATER
IN THE EVENING ACROSS OUR NORTHERN-INTERIOR ZONES. LOWS WILL BE IN
THE LOWER/MIDDLE 70S.

MON-WED...ATLC SFC RIDGE AXIS MOVES NORTH OF CTRL FL BY MON NIGHT AS
MID/UPPER HIGH RETROGRADES WWD FROM THE WRN ATLC ACROSS THE SERN
CONUS TWD THE LWR MS VLY. POSN OF SFC HIGH PLACES CWA IN LGT
EASTERLY FLOW REGIME THROUGH MID WEEK. THIS SHOULD MAINTAIN HIGHEST
DIURNAL POPS FOR THE CWA OVER THE INTR COS (SAVE FOR MON WHERE POPS
WILL BE 40 AREAWIDE)...WITH LINGERING EVENING CONVECTION PROBABLY
LIMITED TO THE FAR WRN INTR. HAVE TRIMMED WED POP NUMBERS BACK A TAD
(TO LOW END SCT) GIVEN THE SLGTLY LOWER PWAT AIR DEPICTED BY THE 12Z
GFS COMPARED TO MON/TUE.

THU-SUN...AS THE MID/UPR RIDGE RETROGRADES WWD DURING THE SHORT
RANGE...A WEAK TROUGH WILL DROP SWD OVER THE WRN ATLC...WITH THE
FEATURE SHEARING OUT ALONG THE SERN SEABOARD LATE IN THE WEEK. EXPECT
THAT THIS WILL KEEP H50 HGHTS ON THE LOW SIDE...AND COUPLED WITH A
RATHER WEAK LOW LEVEL FLOW REGIME...SHOULD ALSO LEAD TO CONTINUATION
OF AN ACTIVE DIURNAL CONVECTIVE PATTERN...SOMETHING WHICH HAD BEEN
NOTICEABLY ABSENT FOR MUCH OF THE FIRST 3 WEEKS OF AUGUST.

&&

.AVIATION...MAINLY VFR OUTSIDE OF CONVECTION. SCT-NMRS SHRA/TSRA
DVLPNG THRU THIS AFTN ACROSS THE INTERIOR...WITH HIGHEST COVERAGE
MOVING INTO THE INTERIOR BY MID/LATE AFTERNOON. KDAB TAF SITE HAS
RECENTLY IMPROVED FROM EARLIER RESTRICTIONS DUE TO FU FROM AREA
WILDFIRES. SEA BREEZE LATER THIS AFTERNOON SHOULD CLEAR OUT FU
TEMPORARILY...BUT DEPENDING ON SCALE OF WILDFIRES...COULD SEE A
RETURN TO IFR/MVFR CONDITIONS THIS EVENING AND OVERNIGHT WHEN WINDS
BECOME LIGHT AND SWITCH BACK TO THE SOUTH/SOUTHEAST.

&&

.MARINE...CURRENT/TONIGHT...SOUTHEAST WINDS REMAINING AOB 10 KTS
TONIGHT. SEAS 3 FT OR LESS. SURFACE RIDGE AXIS TO SLOWLY LIFT
NORTHWARD ACROSS THE AREA OVERNIGHT. WILL MAINTAIN A SMALL OCEAN
SWELL OVER THE COASTAL WATERS. PRECIPITATION CHANCES ON THE DECLINE
TONIGHT AS DRIER AIR DRIFTS WESTWARD INTO THE REGION. FROM MONDAY
ONWARD...NO HIGHLIGHTS AS PROXIMITY OF SFC RIDGE AXIS KEEPS MARINE
CONDS RATHER BENIGN. WINDS ARE EXPECTED TO REMAIN BELOW 15KT...WITH
SEAS AOB 3FT. CONDS COULD APPROACH 15KT/4FT WELL OFFSHORE BTWN FPR
INLET AND THE BAHAMA BANKS IF PGRAD TIGHTENS A BIT MORE THAN FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  76  90 /  20  40  10  30
MCO  76  93  76  92 /  30  40  20  40
MLB  75  90  75  89 /  20  40  10  30
VRB  76  91  76  90 /  20  40  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...SEDLOCK
LONG TERM....CRISTALDI
Hazardous weather outlook, Aug 26, 4:00 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
500 AM EDT SUN AUG 26 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
262000-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
500 AM EDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A WEAK HIGH PRESSURE RIDGE WILL EXTEND ACROSS CENTRAL FLORIDA
AGAIN TODAY. THIS SHOULD LEAD TO THE GREATEST CHANCE FOR LIGHTNING
STORMS ACROSS INTERIOR AREAS...PARTICULARLY NEAR THE INTERSTATE 4
CORRIDOR DURING THE LATE AFTERNOON. A FEW STRONG STORMS WITH
FREQUENT LIGHTNING WILL OCCUR AGAIN. SOME DRIER AIR ALOFT WILL
MOVE ACROSS THE AREA WHICH COULD LEAD TO A FEW STORMS PRODUCING
STRONG WIND GUSTS AROUND 40 MPH...ESPECIALLY FROM SOUTH OF
ORLANDO TO OKEECHOBEE.

...FLOOD IMPACT...
WEAK STEERING CURRENTS WILL ALLOW FOR THE STRONGER STORMS TO
PRODUCE 2 TO 3 INCH DOWNPOURS IN A SHORT PERIOD OF TIME. PONDING
OF WATER ON ROADWAYS AND POORLY DRAINED AREAS WILL OCCUR ACROSS A
FEW INTERIOR LOCATIONS.

...RIP CURRENT IMPACT...
A SMALL OCEAN SWELL WILL LEAD TO A MODERATE RIP CURRENT
RISK...PARTICULARLY FROM LATE MORNING UNTIL AROUND THE EARLY
AFTERNOON LOW TIDE. CHECK WITH THE BEACH PATROL ABOUT OCEAN
HAZARDS AND ONLY SWIM NEAR A LIFEGUARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE ATLANTIC HIGH PRESSURE RIDGE WILL MIGRATE SLOWLY NORTH AND
PRODUCE LIGHT...MAINLY ONSHORE WINDS. THIS WILL RESULT IN THE
MAIN CHANCE FOR SCATTERED AFTERNOON LIGHTNING STORMS TO BE ACROSS
THE INTERIOR AND WESTERN PORTIONS OF THE PENINSULA.

.SPOTTER INFORMATION STATEMENT...
RAINFALL SPOTTERS ARE REQUESTED TO RELAY ANY AMOUNTS EXCEEDING
TWO INCHES TO THE NATIONAL WEATHER SERVICE IN MELBOURNE.

LASCODY

In the hours before

Special weather statement, Aug 26, 3:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
445 PM EDT SUN AUG 26 2007

FLZ045-053-262145-
ORANGE-OSCEOLA-
445 PM EDT SUN AUG 26 2007

...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN ORANGE COUNTY...
NORTH OSCEOLA COUNTY...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG STORMS ACROSS EASTERN ORANGE COUNTY AND NORTHERN
OSECOLA COUNTIES. THE STORMS WERE MOVING NORTH AT 15 MPH.

STRONG WIND GUSTS OF 40 TO 45 MPH WILL OCCUR BRIEFLY AHEAD OF THESE
STORMS AND WITH THE STORMS AS THEY CONTINUE TO INTENSIFY AND MOVE
ACROSS ORANGE AND OSCEOLA COUNTIES.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

SPRATT

The radar

The Melbourne radar (KMLB), 88 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Seminole

When
August 26, 4:15 PM EST
Where
Seminole County, 0.61 mi E of Lake Jessup
Reported by
Public
Coordinates
28.730, -81.220

The public provided pictures of a funnel cloud over Lake Jessup.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56344.